FDA investigating 127 reports of seizures related to vaping
CHICAGO (August 9, 2019) – The US Food and Drug Administration has received at least 127 reports of seizures or other neurological symptoms possibly related to e-cigarettes, the agency announced this week.
Investigators have yet to determine whether vaping was directly linked to the cases, which all occurred between 2010 and 2019.
Back in April, the FDA announced that it had received 35 reports of seizures related to vaping, particularly among younger users. At the time of that announcement, the agency asked people to let the agency know if they had ever experiences similar health issues. Since then, the FDA has received 92 new reports, but hasn’t said if there is a clear pattern across the cases.
Cases were reported in both first-time and experienced e-cigarette users. The agency says seizures have been reported after a few puffs or up to one day after use. Several people who reported health issues after vaping had previously had a seizure diagnosis, and a few had also been using other drugs such as marijuana.
The FDA said the evidence it has analyzed so far doesn’t establish a clear pattern or cause and the “do not necessarily indicate an increase in frequency or prevalence” of seizures among people who vape. But officials say so many reports in such a short period of time “is concerning.”
E-cigarette liquids contain high concentrations of nicotine. If swallowed, they can be poisonous, often causing nausea, sweating, dizziness and tremors, according to the National Capital Poison Center. In severe cases, nicotine poisoning can cause seizures or even death.
FDA officials said additional information may help identify common risk factors and determine whether any specific e-cigarette product attributes, such as nicotine content or formulation, may be more likely to contribute to seizures.